Hail, Wood
- When
- May 7, 11:00 AM CST
- Where
- Wood County, 0.28 mi NNE of Wisconsin Rapids
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.384, -89.817
Thunderstorms produced penny size hail in Wisconsin Rapids.
Thunderstorms developed well to the north of a warm front that pushed northeast from northern Illinois into southwest Wisconsin. The storms passed through central and north central Wisconsin, producing isolated penny to nickel size hail in Wood County and Portage County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed well to the north of a warm front that pushed northeast from northern Illinois into southwest Wisconsin. The storms passed through central and north central Wisconsin, producing isolated penny to nickel size hail in Wood County and Portage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 7, 10:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1151 AM CDT WED MAY 7 2014 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE .SYNOPSIS... ISSUED AT 414 AM CDT WED MAY 7 2014 COOL TODAY. MUCH WARMER MOST AREAS TOMORROW. PERIODS OF THUNDERSTORMS THE NEXT COUPLE DAYS. LARGE SCALE PATTERN ACRS THE CONUS WAS NEARING A PEAK IN AMPLITUDE...WITH A DEEP TROF OVER THE INTERMOUNTAIN WEST AND A RIDGE IN THE GREAT LAKES REGION. A SERIES OF SHRTWVS WL EJECT NEWD OUT OF THE WRN TROF THE NEXT FEW DAYS...CAUSING THE TROF TO SHIFT EWD AND THE OVERALL PATTERN WL LOSE SOME AMPLITUDE. IT NOW APPEARS THAT THE PATTERN WL REAMPLIFY DURING THE LATTER PART OF THE FCST PERIOD...WITH THE TROF RE-FORMING BACK OVER THE ROCKIES. THAT/S QUITE A BIT DIFFERENT THAN WHAT MED RANGE MODELS WERE SUGGESTING 24 HOURS AGO...SO NOT SURE WE/VE GOT THE FINAL ANSWER YET. THIS IS A WET PATTERN...WITH SWLY FLOW ALOFT BRINGING ABUNDANT GULF MOISTURE NWD INTO THE REGION. THAT WL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS AS SHRTWVS EJECT OUT OF THE WRN TROF AND TRACK ACRS THE AREA...AND FINALLY AS THE MAIN CYCLONE AND ASSOC FRONTAL SYSTEMS CROSS THE REGION LATE IN THE WEEK. ADDITIONAL SIG PCPN IS POSSIBLE AGAIN NEXT WEEK IF THE LARGE SCALE PATTERN EVOLVES AS NOW FCST. TEMPS WL STILL BE COOL TDA DUE TO CLDS AND ELY FLOW...THEN SHOULD WARM AS FCST AREA BECOMES SITUATION IN THE WARM SECTOR OF CYCLONE TRACKING THROUGH THE NRN PLAINS. READINGS WL PROBABLY SETTLE BACK CLOSE TO NORMAL AFTER THE PASSAGE OF THE TRAILING COLD FRONT. && .SHORT TERM...TODAY...TONIGHT...AND THURSDAY ISSUED AT 414 AM CDT WED MAY 7 2014 THE OVERALL FCST IS PRETTY SIMPLE. COOL WITH SCT SHRA/TSRA TDA AND TNGT AS WARM FRONT APPROACHES FM THE S...THEN WARMER TOMORROW AS WE START TO GET INTO THE WARM SECTOR. MORE WIDESPREAD SHRA/TSRA ARE LIKELY THU INTO THU NGT AS THE COLD FRONT APPROACHES. BUT ADDING MUCH INFORMATION ABOUT THE EXACT TIMING/LCN OF PCPN IS DIFFICULT. SO THE CONFIDENCE IN FCST DETAILS IS VERY LOW. A CLUSTER OF TSRA IS MOVG THROUGH E-C WI ATTM. ATM IS FAVORABLE FOR SOME HAIL WITH THE STRONGER CELLS...BUT MAINLY SMALL HAIL IS EXPECTED. HAVE SEEN NOTHING YET SUGGESTING WE/VE BEEN CLOSE TO GETTING SVR HAIL IN THE FCST AREA...AND EXPECT THAT WE/LL CONT WITH SUB-SVR HAIL POTENTIAL UNTIL THE CLUSTER EXITS TO THE E. MODELS EACH SEEMED TO OFFER A DIFFERENT IDEA ON WHEN/WHERE PCPN WOULD OCCUR ONCE THE FIRST BATCH DEPARTS. IT SEEMS LIKE THERE SHOULD BE A LULL IN THE PCPN CHCS THIS AFTN. TRENDED POPS THAT WAY...BUT TOUGH TO GO TOTALLY DRY WITH LOW-LEVEL ISENT LIFT OCCURRING OVER FRONTAL BOUNDARY TO OUR SOUTH AND WITH VERY STEEP MIDDLE LEVEL LAPSE RATES ACRS THE AREA. WILL PROBABLY GET AN UPTICK IN THE PCPN OVERNIGHT. THIS TIME THE N SEEMS THE MOST LIKELY AREA. WILL HAVE MORE MOISTURE IN PLACE BY THEN. THE COMBINATION OF SHEAR AND INSTABILITY COULD BE SUFFICIENT FOR A LOW-END SVR HAIL THREAT. WL MENTION IN THE HWO. PCPN CHCS ACRS THE AREA WL BEGIN INCREASING FM W-E THU AS THE MAIN CYCLONE HEADS TOWARD WRN MN THU. WL START WITH CHC POPS AND INCR FM W-E DURING THE DAY. BUT DON/T WANT TO GET TOO CARRIED AWAY AS THE MAIN DYANMICS WL REMAIN TO OUR W THROUGH 00Z FRI. SPC DAY 2 CONVECTIVE OUTLOOK BRINGS SIG SVR THREAT INTO THE WRN PART OF THE FCST AREA...BUT THAT WOULD PROBABLY BE VERY LATE IN THE DAY AND INTO THE EVENING. TEMP FCST NO BARGAIN EITHER. HELD TEMPS DOWN TDA DUE TO CLDS AND ELY FLOW. BUT WITH FCST NOW FOR LESS PCPN THAN EXPECTED YDA...THERE COULD BE SOME BREAKS IN THE CLDS. AND ENHANCED MIXING DUE TO A LITTLE SUN COULD BRING TEMPS UP PRETTY FAST AWAY FM THE LAKE AS TEMPS ALOFT WL BE WARMING CONSIDERABLY. WARM FRONT WL PROBABLY LIFT INTO THE SW PART OF THE AREA BY LATE TNGT. SO TEMPS WON/T FALL FAR AND MAY EVEN RISE SOME...ESP ACRS THE SRN PART OF THE FCST AREA. TEMPS THU WL DEPEND ON THE LCN OF THE WARM FRONT AND ANY CONVECTION WITH IT. SOME OF THE HIGH RESOLUTION MODELS HAVE GOTTEN A LITTLE WEAK-KNEED WHEN IT COMES TO LIFTG THE FRONT ALL THE WAY THROUGH THE AREA. LEFT TEMPS IN THE NE PART OF THE FCST AREA A LITTLE LOW TO GUARD SOMEWHAT AGAINST THE FRONT GETTING STUCK OVER NERN WI AS THAT IS A FREQUENT OCCURRENCE IN THE SPRING. ON THE FLIP SIDE...THE FCST MAXES WE/VE GOT GOING S OF THE FRONT MAY NOT BE WARM ENOUGH. RAISED THEM SOME...BUT WOULDN/T BE SURPRISED IF A FURTHER BUMP-UP ENDS UP BEING NEEDED. PEOPLE NEAR THE LAKESHORE...ON THE OTHER HAND...WL PROBABLY WONDER WHERE THE WARM AIR WENT AS SLY FLOW UP THE LENGTH OF COLD LAKE MICHIGAN WL PROBABLY LIMIT THEM TO THE 40S. THERE COULD ALSO BE SOME DENSE FOG LAKESIDE AS HIGHER DWPTS ARRIVE OVER THE LAKE. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY ISSUED AT 414 AM CDT WED MAY 7 2014 THE MAIN FORECAST CONCERN IS THE ONGOING CONVECTION AT THE START OF THE PERIOD. 03Z SREF MEAN DEW POINTS WERE INTO THE 60S ACROSS ALL BUT THE LAKESHORE. MEAN MUCAPE VALUES WERE IN THE 1000-2000J/KG RANGE AND MEAN EFFECT SHEAR WAS 30-40KTS IN MOST LOCATIONS. NOT SURPRISING TO SEE THAT SPC HAD SLIGHT RISK OVER ALL BUT THE FAR EASTERN PART OF THE FORECAST AREA FOR DAY 2...12Z THURSDAY THROUGH 12Z FRIDAY. MUCAPE AND SHEAR VALUES WERE FORECAST TO QUICKLY FALL OFF AFTER 00Z FRIDAY...BUT THUNDERSTORMS ARE LIKELY TO CONTINUE UNTIL THE COLD FRONT PASSES. THE FRONT SHOULD MAKE IT ACROSS THE STATE LATE THURSDAY NIGHT/EARLY FRIDAY MORNING...BUT A MID LEVEL TROUGH MOVING THROUGH THE AREA WILL KEEP A CHANCE FOR SHOWERS THROUGH AT LEAST FRIDAY MORNING. DRIER AIR LATER IN THE DAY ON FRIDAY AND ON SATURDAY SHOULD RESULT IN DRY CONDITIONS FOR THE EARLY PART OF THE WEEKEND. AFTER THAT...ANOTHER MID LEVEL TROUGH BRINGS RAIN CHANCES BACK STARTING SATURDAY NIGHT. MEDIUM RANGE MODELS START TO DIVERGE NEXT WEEK SO FORECAST CONFIDENCE DECREASES CONSIDERABLY. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 1150 AM CDT WED MAY 7 2014 A STRONG WARM FRONT WILL BE LIFTING NORTHWARD ACROSS THE WESTERN GREAT LAKES AND INTO CENTRAL WISCONSIN BY THE END OF THE TAF PERIOD. NORTH OF THE WARM FRONT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE LIKELY...BUT TIMING THESE PERIODS REMAINS VERY DIFFICULT. THE ROUND MOVING ACROSS NORTHEAST WISCONSIN CURRENTLY WILL EXIT OVER THE NEXT HOUR OR TWO...THEN COULD SEE A SEVERAL HOUR BREAK INTO EARLY THIS EVENING. TOUGH TO RULE OUT A POP UP STORM...BUT COVERAGE IS EXPECTED TO BE ISOLATED UNTIL THE EVENING. THEN THE FOCUS WILL LOOK TOWARD FAR NORTHERN WISCONSIN TONIGHT...BUT STORMS COULD TURN SOUTHEAST INTO CENTRAL PARTS OF THE STATE TOO. REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE BY MID TO LATE EVENING. ANOTHER ROUND OF STORMS COULD ALSO ARRIVE TOMORROW MORNING. WITH THE APPROACHING WARM FRONT...EXPECT CIGS AND VSBYS TO FALL TONIGHT INTO THURSDAY MORNING. && .MARINE... ISSUED AT 414 AM CDT WED MAY 7 2014 LIKELY TO EVENTUALLY GET DENSE FOG OVER THE WATER...BUT HARD TO FIGURE OUT EXACTLY WHEN IT WL BEGIN. BEST GUESS AT THIS POINT IS THU AFTN...WHEN THE HIGHER DWPTS ARRIVE. STARTED WITH SOME MENTION OF FOG IN THE GRIDS OVER THE LAKE THIS AFTN...THEN EXPANDED IT WWD AND HIT IT HARDER WITH TIME. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......SKOWRONSKI SHORT TERM.....SKOWRONSKI LONG TERM......MG AVIATION.......MPC MARINE.........SKOWRONSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 546 AM CDT WED MAY 7 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 546 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AT TIMES TODAY AND TONIGHT. ATMOSPHERIC CONDITIONS WILL BE VERY FAVORABLE FOR SMALL HAIL WITH THE STORMS. CONDITIONS WILL BE SUCH THAT LOW-END SEVERE HAIL...AROUND 1 INCH IN DIAMETER...WILL BE POSSIBLE...MAINLY TONIGHT. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT. CONDITIONS ARE EXPECTED TO BECOME MORE FAVORABLE FOR SOME OF THE STORMS TO BECOME SEVERE. CURRENTLY...THE GREATEST RISK OF SEVERE WEATHER APPEARS TO BE OVER CENTRAL AND NORTH-CENTRAL WISCONSIN LATE THURSDAY AND THURSDAY EVENING. BE SURE TO MONITOR LATER FORECASTS FOR UPDATED INFORMATION ON THE SPECIFICS OF THE SEVERE WEATHER THREAT. HEAVY RAINFALL IS ALSO POSSIBLE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY TONIGHT DUE TO THE MARGINAL NATURE OF THE SEVERE THREAT. HOWEVER...ANY OCCURRENCES OF HAIL SHOULD BE REPORTED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. LMZ521-522-541>543-081100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 546 AM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS COULD PRODUCE HAIL. PATCHY FOG WILL PROBABLY DEVELOP OVER THE LAKE THIS AFTERNOON OR THIS EVENING...THEN BECOME MORE WIDESPREAD AND EXPAND OVER THE NORTHERN BAY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE. DENSE FOG IS POSSIBLE THURSDAY AND THURSDAY NIGHT. SKOWRONSKI/MG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
947 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM HAIL MARSHFIELD 44.66N 90.16W
05/07/2014 M0.25 INCH WOOD WI PUBLIC
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1020 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL PITTSVILLE 44.45N 90.13W
05/07/2014 M0.25 INCH WOOD WI TRAINED SPOTTER
1020 AM HAIL ROTHSCHILD 44.88N 89.61W
05/07/2014 M0.25 INCH MARATHON WI NWS EMPLOYEE
&&
SACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1108 AM CDT WED MAY 7 2014 WIZ036-037-045-048-049-071700- CALUMET-PORTAGE-WAUPACA-WAUSHARA-WINNEBAGO- 1108 AM CDT WED MAY 7 2014 ...LINE OF STRONG THUNDERSTORMS HEADED TOWARD EAST-CENTRAL WISCONSIN... AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF WAUTOMA TO 21 MILES SOUTHWEST OF OSHKOSH TO 47 MILES SOUTH OF OSHKOSH...MOVING NORTHEAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SILVER LAKE... WAUTOMA... SPRING LAKE... RUSH LAKE... REDGRANITE... PICKETT... MOUNT MORRIS... AURORAVILLE... WILD ROSE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1118 AM CDT WED MAY 7 2014 WIZ011-013-019>021-031-035>038-074-071715- FOREST-LANGLADE-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-WOOD- 1118 AM CDT WED MAY 7 2014 ...GUSTY WINDS BEHIND THUNDERSTORMS ACROSS CENTRAL WISCONSIN... AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 52 MILES NORTHWEST OF SHAWANO TO 24 MILES WEST OF SHAWANO TO 15 MILES NORTHWEST OF WAUPACA TO 39 MILES WEST OF WAUPACA...MOVING EAST AT 45 MPH. PEA SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... AMHERST JUNCTION... TILLEDA... PEARSON... ELTON... PICKEREL... NEOPIT... KEENE... BIG FALLS... AMHERST... MIDDLE VILLAGE... WHITE LAKE... MARION... LYNDHURST... LILY... LEOPOLIS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1138 AM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL HORTONVILLE 44.33N 88.63W
05/07/2014 M0.25 INCH OUTAGAMIE WI PUBLIC
&&
SACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1159 AM CDT WED MAY 7 2014 WIZ022-039-040-050-073-074-071745- BROWN-DOOR-KEWAUNEE-MANITOWOC-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY- 1159 AM CDT WED MAY 7 2014 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN WISCONSIN... AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF MARINETTE TO 5 MILES NORTHWEST OF GREEN BAY TO 22 MILES SOUTHWEST OF MANITOWOC...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... OCONTO AND CLEVELAND BY 1205 PM CDT... DENMARK BY 1210 PM CDT... MANITOWOC BY 1215 PM CDT... MARINETTE AND LUXEMBURG BY 1220 PM CDT... TWO CREEKS BY 1225 PM CDT... STURGEON BAY BY 1235 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
2 hail. Local standard time, as filed.
Thunderstorms produced penny size hail in Wisconsin Rapids.
Thunderstorms produced nickel size hail at the intersection of Michigan Avenue and Patch Street in Stevens Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517212, 517208.